Alert archive / Ohio / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 121, NWS Cleveland, OH

July 28, 1999Portage County, Trumbull County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 28, 1999, 11:51 PM EDT for Portage County, Trumbull County, Ohio. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 1999, 11:51 PM EDT (03:51 UTC)
Expired
Jul 29, 1999, 12:55 AM EDT
In force
64 min
Issued by
NWS Cleveland, OH
Area
Whole counties

Counties Portage County, OH, Trumbull County, OH

The radar

The Cleveland radar (KCLE), 76 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 12:15 AM EDTHail 0.75Aurora, OH
Jul 29, 12:25 AM EDTThunderstorm WindCortland, OHMany trees downed.
Jul 29, 12:30 AM EDTThunderstorm WindRavenna, OHMany trees downed including one that fell on a car. The chimney of a house was partially blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 10:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 1999-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 1999-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCLE 290352 RRA
SVRCLE
OHC133-155-290455-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1151 PM EDT WED JUL 28 1999

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PORTAGE COUNTY IN NORTHEASTERN OHIO
  TRUMBULL COUNTY IN NORTHEASTERN OHIO

* UNTIL 1255 AM EDT

* AT 1150 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED...
  A SEVERE THUNDERSTORM... 24 MILES NORTHWEST OF WARREN OR 15 MILES
  NORTHWEST OF SOUTHINGTON... MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL MOVE NEAR...
  SOUTHINGTON
  NEWTON FALLS
  WARREN
  RAVENNA

THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 8:55 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 28, 8:55 PM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
855 PM EDT WED JUL 28 1999

SPC WILL BE COMING OUT WITH A SEVERE STORM WATCH WATCH FOR AT LEAST
THE OHIO COUNTIES. WILL ISSUE THE EVENING ZONE PACKAGE WHEN I ADD
THE HEADLINES. WILL FOCUS ON THE STORMS OVERNIGHT WITH NO
SIGNIFICANT CHANGES EXPECTED TO THE REMAINDER OF THE FORECAST.

.CLE...NONE.
KOSARIK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 11:05 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lake60 min
Jul 28, 11:05 PM EDTSevere Thunderstorm WarningCLEAshtabula60 min
Jul 28, 11:31 PM EDTSevere Thunderstorm WarningCLEGeauga59 min
Jul 28, 11:38 PM EDTSevere Thunderstorm WarningCLELorain52 min
Jul 29, 12:02 AM EDTSevere Thunderstorm WarningCLECuyahoga, Summit63 min
Jul 29, 12:05 AM EDTTornado WarningCLECuyahoga, Summit40 min
Jul 29, 12:35 AM EDTSevere Thunderstorm WarningCLEMahoning, Stark65 min

Nearby

Severe Thunderstorm Warnings in Ohio, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.